Carleton Author

Pattanayak, Arjendu K.

Department

Physics and Astronomy

Journal Title

Physical Review E

Publication Date

2009

Volume

79

Issue

6

First Page

066202-1

Publisher

American Physical Society

Last Page

066202-7

File Name

049_Pattanayak-Arjendu_PersistentPatternsAndMultifractalityInFluidMixing.pdf

Abstract

Persistent patterns in periodically driven dynamics have been reported in a wide variety of contexts ranging from table-top and ocean-scale fluid mixing systems to the weak quantum-classical transition in open Hamiltonian systems. We illustrate a common framework for the emergence of these patterns by considering a simple measure of structure maintenance provided by the average radius of the scalar distribution in transform space. Within this framework, scaling laws related to both the formation and persistence of patterns in phase space are presented. Further, preliminary results linking the scaling exponents associated with the persistent patterns to the multifractal nature of the advective phase-space geometry are shown.

Rights Management

Carleton College does not own the copyright to this work and the work is available through the Carleton College Library following the original publisher's policies regarding self-archiving. For more information on the copyright status of this work, refer to the current copyright holder.

RoMEO Color

Green

Preprint Archiving

Yes

Postprint Archiving

Yes

Publisher PDF Archiving

Yes

Contributing Organization

Carleton College

Type

Article

Format

application/pdf

Language

English

Included in

Physics Commons

Share

COinS